A Review of 'Jumps' in Macroeconomic Models: With Special Reference to the Case when Eigenvalues are Complex-Valued
The dynamic properties of macroeconomic models are typically characterised by having a combination of stable and unstable eigenvalues. In a seminal paper, Blanchard and Kahn showed that, for linear models, in order to ensure a unique solution, the number of discontinuous or “jump” variables must equal the number of unstable eigenvalues in the economy. Assuming no zero eigenvalues, this also means that the number of predetermined variables, otherwise referred to as continuous or non-jump variables, must equal the number of stable eigenvalues. In this paper, we review the Blanchard and Kahn results when eigenvalues are real-valued and then establish that these results also carry through for linear dynamical systems where some of the eigenvalues are complex-valued. We show that the crucial reason why the results continue to hold for complex-valued eigenvalues is because, in order to ensure that the solutions for the endogenous variables are real-valued and thus have an economic interpretation, the coefficients associated with each complex conjugate pair of eigenvalues must also come in complex conjugate pairs. Examples with just one complex conjugate pair of stable eigenvalues and a general n-dimensional model have been presented for both the continuous-time and discrete-time cases.
|Date of creation:||2004|
|Date of revision:|
|Contact details of provider:|| Postal: |
Phone: +61 3 8344 5355
Fax: +61 3 8344 6899
Web page: http://fbe.unimelb.edu.au/economics
More information through EDIRC
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Dornbusch, Rudiger, 1976. "Expectations and Exchange Rate Dynamics," Journal of Political Economy, University of Chicago Press, vol. 84(6), pages 1161-76, December.
- Stephen J. Turnovsky, 2000. "Methods of Macroeconomic Dynamics, 2nd Edition," MIT Press Books, The MIT Press, edition 2, volume 1, number 0262201232, June.
- Blanchard, Olivier Jean & Kahn, Charles M, 1980. "The Solution of Linear Difference Models under Rational Expectations," Econometrica, Econometric Society, vol. 48(5), pages 1305-11, July.
When requesting a correction, please mention this item's handle: RePEc:mlb:wpaper:920. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Katherine Perez)
If references are entirely missing, you can add them using this form.